Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 196, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 4, 2004, 4:19 AM CDT for Butler County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 4:19 AM CDT (09:19 UTC)
- Expired
- Jul 4, 2004, 5:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:55 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 9.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2845 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1680 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 040915 SVRICT KSC173-041015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 415 AM CDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 515 AM CDT. * AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF CLEARWATER...OR ABOUT 17 MILES SOUTHWEST OF DOWNTOWN WICHITA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE 11 MILES SOUTH OF WEST WICHI68 70 77 82 85 91 80 70 68 70 WIND DIR S S S S S S S S S S S S S S S S S S S S SE WIND SPD 13 13 11 10 11 11 12 12 11 10 10 11 11 11 11 11 11 11 11 11 10 CLOUDS FW SC SC FW FW FW FW FW FW SC SC SC FW SC SC SC SC SC SC SC SC POP 12HR 5 5 20 20 30 QPF 12HR 0 0 0 0 0.07 RAIN SHWRS S S S S S C C C C TSTMS S S S C C C C HEAT INDEX 97101 98 99101100 100101100 MAX HEAT 99 102 99 100 102 99 100 102 DATE WED 07/07/04 THU 07/08/04 FRI 07/09/04 SAT 07/10/04 UTC 6HRLY 05 11 17 23 05 11 17 23 05 11 17 23 05 11 17 23 CDT 6HRLY 00 06 12 18 00 06 12 18 00 06 12 18 00 06 12 18 MIN/MAX 80 89 80 90 80 89 79 88 TEMP 82 80 88 88 82 80 89 89 82 80 88 88 81 79 87 87 DEWPT 77 77 77 77 76 76 76 77 76 76 76 77 76 76 76 76 PWIND DIR SE S S S S S S S WIND CHAR GN GN GN GN GN GN GN LT AVG CLOUDS SC SC SC SC SC SC SC SC SC SC SC SC SC SC SC SC POP 12HR 30 30 30 30 30 30 20 20 RAIN SHWRS C S C C C S C C C S C C S S S S TSTMS C S C C C S C C C S C C S S S S $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:25 AM CDT, 54 minutes earlier.
Area forecast discussion, Jul 4, 3:25 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 AM CDT SUN JUL 4 2004 .DISCUSSION... FCST CONCERNS... CNVTV TRENDS/SVR POTNL AND QPF THRU MON NGT ACRS THE CWA... A LTL BUSIER MRNG THAN XPCTD, WITH STG/A FEW SVR STMS ACRS CNTRL KS, SO DISCUSSION WL BE SOMEWHAT ABBREVIATED. LOOKS LIKE PERIODIC WET/STMY PTRN THE NEXT FEW DAYS, WITH DEEP LO LVL MSTR/VRY UNSTABLE AIRMASS IN PLACE ACRS THE CNTRL PLAINS. MORE ORGANIZED CNVTN WL BE TIED TO SHRTWVS TRAVERSING THRU MEAN UPR FLO WITH COVERAGE/POPS BEST AT NIGHT, TYPICAL FOR JULY. CNVTN THIS MRNG WL CONT TO DVLP/MOV SEWD ACRS THE CWA, WITH VEERING LO LVL JET LKLY SUSTAINING CNVTN A LTL LONGER TO THE E OF WICHITA AFT SUNRISE. OTHERWISE, WARMER MID LVL TEMPS BLDG ACRS WRN AND CNTRL KS, SHOULD CAP OFF STM POTNL INTO MIDDAY. HOWEVER DIURNAL HTG WL YIELD VRY UNSTABLE AIRMASS LATE THIS AFTN/EVE W OF I-135, WITH CAP XPCTD TO BREAK AHD OF APCHG SHRTWV TROF. THIS MAY UNLEASH ANOTHER MCS TNGT, WHICH LOOKS TO AFFECT MUCH OF THE CWA. A SOMEWHAT SIMILAR SCENARIO COULD SET UP AGAIN LATER MON/MON NGT, WITH APCHG NRN STREAM UPR TROF. WAS INCLINED TO GO WITH FLOOD WATCH, GIVEN ANTECEDENT WET CONDS AND POTNL FOR MCSS THE NEXT COUPLE OF NGTS. FCST CONSENSUS IS SWAYING ME THE OTHER WAY, AS ADJACENT OFFICE SHOWG SOME RELUCTANCE. WL FOREGO FLOOD WATCH FOR NOW, AS TIME WAINING WITH BUSY WX, BUT MAY ISSUE ONE LATER THIS MRNG OR PASS ON FOR DAY SHIFT TO ASSESS. TEMPS GENLY STEAMY THRU MON, THEN NICE COOLDOWN BEHIND FNT WITH STILL SOME RISK FOR PCPN ON TUE. TEMPERED MAXS ON WED, AS THINGS MAY BE SLOW TO WARM UP AS AIR MAINLY RECIRCULATING FM EXITING CLOUDS/RAIN COOLED AIRMASS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 93 70 91 68 / 30 40 30 40 HUTCHINSON 94 69 90 67 / 40 50 30 40 NEWTON 93 69 90 67 / 40 50 30 40 ELDORADO 93 70 90 68 / 40 50 30 40 WINFIELD-KWLD 94 72 92 69 / 30 40 30 40 RUSSELL 93 67 88 63 / 30 40 30 40 GREAT BEND 94 68 89 64 / 40 40 30 40 SALINA 95 69 90 66 / 40 50 30 40 MCPHERSON 94 69 90 66 / 40 50 30 40 COFFEYVILLE 91 72 91 70 / 50 40 30 40 CHANUTE 90 70 89 68 / 50 50 30 40 IOLA 90 70 89 68 / 50 50 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 13/DARMOFAL
Hazardous weather outlook, Jul 4, 4:18 AM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 418 AM CDT SUN JUL 4 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 418 AM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS THROUGH MID-MORNING, WILL HAVE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS, AS WELL AS HEAVY RAINFALL AND LOCALIZED FLOODING ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS, TO THE EAST OF THE TURNPIKE. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON ACROSS CENTRAL KANSAS, WHICH WILL MOVE EAST ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING AND TONIGHT. DAMAGING WINDS, LARGE HAIL AND HEAVY RAINFALL WILL AGAIN BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RISK FOR SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL CONTINUE ON MONDAY AND MONDAY NIGHT. CHANCES FOR THUNDERSTORMS WILL CONTINUE ON TUESDAY, THOUGH THE RISK FOR SEVERE WEATHER AND HEAVY RAIN IS EXPECTED TO DIMINISH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT ACROSS CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
In the hours before
Local storm report, Jul 4, 3:24 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
324 AM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND DMG DERBY 37.55N 97.26W
07/04/2004 SEDGWICK KS LAW ENFORCEMENT
ROOF DAMAGE, WINDS ESTIMATED BETWEEN 60-70 MPH.
&&
BOWMANLocal storm report, Jul 4, 3:29 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
329 AM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0329 AM HAIL DOWNTOWN WICHITA 37.69N 97.34W
07/04/2004 0.88 INCH SEDGWICK KS BROADCAST MEDIA
NICKLE SIZED HAIL AT EXPLORATION PLACE.
&&
BOWMANLocal storm report, Jul 4, 3:36 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
336 AM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0334 AM HAIL 2 E DOWNTOWN WICHITA 37.69N 97.31W
07/04/2004 0.88 INCH SEDGWICK KS NWS EMPLOYEE
NICKLE HAIL ON THE EAST SIDE OF WICHITA.
&&
BOWMANLocal storm report, Jul 4, 3:40 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0338 AM HAIL 3 SE DOWNTOWN WICHITA 37.66N 97.30W
07/04/2004 1.75 INCH SEDGWICK KS NWS EMPLOYEE
GOLFBALL SIZED HAIL IN SOUTHEAST WICHITA.
&&
BOWMANLocal storm report, Jul 4, 3:53 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 AM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL ANDOVER 37.69N 97.14W
07/04/2004 0.88 INCH BUTLER KS LAW ENFORCEMENT
NICKLE SIZED HAIL IN ANDOVER.
&&
BOWMANLocal storm report, Jul 4, 3:57 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
357 AM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0338 AM TSTM WND GST MCCONNELL AIR FORCE BAS 37.62N 97.27W
07/04/2004 71 MPH SEDGWICK KS OFFICIAL NWS OBS
&&
BOWMANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:54 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson | 66 min |
| Jul 4, 2:13 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 62 min |
| Jul 4, 2:59 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 46 min |
| Jul 4, 3:10 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| Jul 4, 3:12 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 63 min |
| Jul 4, 3:14 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Jul 4, 4:15 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| Jul 4, 4:18 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| Jul 4, 4:28 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| Jul 4, 4:33 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 57 min |
| Jul 4, 5:17 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 58 min |
| Jul 4, 5:20 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 55 min |
| Jul 4, 5:40 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.